Alert archive / Wisconsin / Flash Flood Warnings in 1999

Flash Flood Warning 15, NWS La Crosse, WI

July 20, 1999Vernon County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 20, 1999, 8:30 PM CDT for Vernon County, Wisconsin. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 8:30 PM CDT (01:30 UTC)
Expired
Jul 21, 1999, 12:00 AM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

County Vernon County, WI

The radar

The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 210132
FFWLSE
WIC123-210500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VERNON COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 1200 AM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN CHASEBURG TO COON VALLEY 12
  MILES SOUTHEAST OF LA CROSSE... MOVING SOUTHEAST AT AROUND 20 MPH.

* A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL MOVING OVER ALREADY
  SATURATED GROUND WILL LIKELY PRODUCE DANGEROUS FLASH FLOODING OVER
  MUCH OF VERNON COUNTY THROUGH MIDNIGHT. RAINFALL ACCUMULATIONS OF
  OVER 1 INCH PER HOUR HAVE BEEN OBSERVED WITH THIS STORM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

BREESER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:30 PM CDT, 5 hours earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE JUL 20 1999

MAIN CONCERNS ARE CONVECTION OVERNIGHT...AND POSITION OF WARM
FRONT TOMORROW.

LATEST SURFACE ANALYSIS HAS THE WARM FRONT FROM JUST NORTH OF DVN
TO JUST SOUTH OF ALO TO WEST OF MCW.  LAPS CAPE VALUES ACROSS
SOUTHERN HALF OF FORECAST AREA 2000 TO 2500 WITH VALUES TO 6900 JUST
SOUTH OF THE FRONT. HODOGRAPHS FROM THE AREA SHOW ONLY A LITTLE
DIRECTIONAL SHEAR...BUT FAIRLY GOOD LENGTH. FLASH FLOOD GUIDANCE
VERY LOW WITH INCH OR LESS 6 HOUR VALUES IN SEVERAL COUNTIES.
GUIDANCE IS A BIT HIGHER IN TAYLOR AND CLARK COUNTIES IN WISCONSIN.
WATER VAPOR IMAGERY SHOWS A COUPLE OF SHORT WAVES COMING AROUND
THE RIDGE...THE FIRST A SUBTLE FEATURE IN SOUTHERN MINNESOTA MOVING
EAST...AND THE SECOND SHORT WAVE WAS LOCATED IN SOUTHERN NEBRASKA
AND WAS MOVING TOWARDS THE NORTH NORTHEAST.

EXAMINING THE 12Z ETA/NGM RUNS...PREFER THE ETA SOLUTION. NGM APPEARS
TO TAKE PRECIPITATION AND FORCING TO THE EAST TOO QUICKLY. ETA CAPE
FIELDS APPEAR TOO LOW...BUT MODIFYING FORECAST SOUNDINGS TO EXPECTED
SURFACE CONDITIONS PRODUCE MORE REASONABLE VALUES.  PRECIPITABLE
WATER VALUES HIGH OVERNIGHT BETWEEN 1.75 AND 2.00 INCHES. BOTH ETA
AND NGM FORECAST THE WARM FRONT TO SLOWLY MOVE TO THE NORTH
PERHAPS REACHING THE MINNESOTA/IOWA BORDER LATE TONIGHT.
SOUTHWEST FLOW CONTINUES TO PUSH THE WARM FRONT TO THE NORTH TO
THE NORTHEAST OF THE FORECAST AREA BY 22/00Z.  FORECAST SOUNDINGS
INDICATE THE CAP WILL INCREASE WEDNESDAY AS WARM AIR ADVECTION
CONTINUES.  ETA/NGM BOTH FORECAST RELATIVE HUMIDITY VALUES TO DROP
OFF TO 50 PERCENT OR LESS BELOW 250 MB BY 22/00Z.

GIVEN FLASH FLOOD GUIDANCE AND POTENTIAL FOR HEAVY RAINFALL WILL
KEEP THE FLASH FLOOD WATCH GOING THROUGH TONIGHT.  CONVECTION MAY
BE SEVERE THIS EVENING ESPECIALLY ACROSS SOUTHERN COUNTIES AS
INSTABILITY RAPIDLY INCREASES. STILL A QUESTION OF WHERE THE WARM
FRONT WILL BE WEDNESDAY AFTERNOON. POSSIBILITY OF OVERNIGHT
CONVECTION SUPPRESSING THE FRONT FURTHER SOUTH THAN MODELS
FORECAST...THEREFORE WILL LEAVE A LOW POP IN FORECAST. IN THE
EXTENDED RIDGE SHOULD BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
AND SHOULD BRING HOT AND HUMID CONDITIONS.

COORDINATED WITH DVN/MPX/MKX/GRB.

.LSE...FLASH FLOOD WATCH...TONIGHT...MNZ079-086>088-094>096-IAZ008>011-018-
019-029-030-WIZ032>034-041>044-053>055-061.

NELSON

In the hours before

Special weather statement, Jul 20, 6:23 PM CDT, 2 hours 7 minutes before
IAZ029-202350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT TUE JUL 20 1999

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM FOR
FAYETTE COUNTY...

AT 620 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUE TO
INDICATE A SEVERE THUNDERSTORM OVER THE SOUTHWESTERN PART OF THE
COUNTY. THE HEAVIEST PORTION OF THE STORM WAS LOCATED FROM
WESTGATE...28 MILES NORTHEAST OF WATERLOO...TO OLWEIN AND CONTINUED
TO MOVE TO THE EAST AT 25 MPH. THE STORM WILL THREATEN THE
COMMUNITIES OF MAYNARD AND STANLEY DURING THE NEXT 20 MINUTES.

TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BREESER
Special weather statement, Jul 20, 6:23 PM CDT, 2 hours 7 minutes before
IAZ029-202350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT TUE JUL 20 1999

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM FOR
FAYETTE COUNTY...

AT 620 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUE TO
INDICATE A SEVERE THUNDERSTORM OVER THE SOUTHWESTERN PART OF THE
COUNTY. THE HEAVIEST PORTION OF THE STORM WAS LOCATED FROM
WESTGATE...28 MILES NORTHEAST OF WATERLOO...TO OLWEIN AND CONTINUED
TO MOVE TO THE EAST AT 25 MPH. THE STORM WILL THREATEN THE
COMMUNITIES OF MAYNARD AND STANLEY DURING THE NEXT 20 MINUTES.

TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BREESER

Nearby

Flash Flood Warnings in Wisconsin, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.